Hail, Santa Fe
- When
- July 30, 12:52 PM MST
- Where
- Santa Fe County, Santa Fe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.680, -105.950
A subtle shortwave in northwest flow aloft helped to spark thunderstorms across western New Mexico. As storms moved east into better moisture, they became severe and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A subtle shortwave in northwest flow aloft helped to spark thunderstorms across western New Mexico. As storms moved east into better moisture, they became severe and produced large hail and damaging winds. Areas in and southeast of Roswell were the hardest hit and sustained significant damage from the powerful straight line winds. The Roswell Industrial Airport was on the southwest edge of the strongest winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 10:08 AM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1108 AM MDT THU JUL 30 2009 .UPDATE... UPDATED ZFPABQ TO SIMPLY ADJUST A FEW HIGH TEMPERATURES ACROSS THE NORTHEAST PLAINS BASED ON CURRENT CONDITIONS AND TO INCLUDE SEVERE WEATHER MENTION FOR THE ERN HALF OF THE CWA. SPC CONTINUES SLIGHT RISK OF SEVERE STORMS FROM THE ERN SLOPES OF THE CENTRAL MTN CHAIN INTO THE ADJACENT HIGH PLAINS. DPORTER && .PREV DISCUSSION...313 AM MDT THU JUL 30 2009... A FEW SHOWERS AND THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS THE EASTERN PLAINS. MUCH OF THIS ACTIVITY SHOULD MOVE INTO TEXAS OR DIMINISH BY SUNRISE. ANOTHER ACTIVE DAY ON TAP ACROSS THE LAND OF ENCHANTMENT. SHORTWAVE ACROSS SOUTHERN NEVADA WILL TRACK ACROSS THE STATE TODAY. GFS STILL DOES NOT PRODUCE MUCH IN THE WAY OF QPF ACROSS WESTERN NEW MEXICO...BUT NAM AND SREF REMAIN MORE BULLISH. WITH DEWPOINTS CURRENTLY IN THE 50S...THIS SEEMS MORE PLAUSIBLE...THOUGH SOME MIXING WILL OCCUR. THE EAST SHOULD BE ACTIVE AGAIN WITH YET ANOTHER ROUND OF SEVERE WEATHER POSSIBLE. MOIST UPSLOPE FLOW WILL ALLOW SHOWERS AND THUNDERSTORMS TO FORM ALONG THE CENTRAL MOUNTAIN CHAIN AND SLIDE EAST-SOUTHEAST ONTO THE PLAINS. BEST CHANCES FOR SEVERE WEATHER REMAIN JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE EC/SE PLAINS. SIMILAR TO THAT OF RECENT DAYS...CAPE VALUES ARE PROGGED TO BE NEAR 1000-1500J/KG WITH SHEAR VALUES AROUND 30-35KTS. FAR NORTHEAST NM MAY REMAIN TOO STABLE...WITH HIGH TEMPS ONLY REACHING THE LOW 70S...FOR MUCH SEVERE CONVECTION. BY THE EVENING HOURS...STORMS MAY ONCE AGAIN ORGANIZE INTO A MCS AND TRACK SOUTHEAST...INCREASING THE THREAT FOR LOCALIZED HEAVY RAINFALL. THE WEST WILL DRY OUT FURTHER ON FRIDAY AND SATURDAY AS UPPER HIGH BEGINS TO REBUILD ACROSS THE STATE. HAVE CONTINUED DRY THUNDER MENTION ACROSS THE WEST EACH DAY. FRIDAY WILL BE LESS ACTIVE ACROSS THE EAST...THEN ANOTHER STRONG BACK DOOR COLD FRONT WILL ARRIVE EARLY SATURDAY MORNING. GIVEN THE ARRIVAL TIME OF THE FRONT...AND UPPER HIGH OVERHEAD...DOES NOT APPEAR TO BE AS ACTIVE AS WITH RECENT BACK DOOR FRONTS ACROSS THE EAST. IN FACT...THIS FRONT MAY ACT TO DRY THE NORTHEAST SOMEWHAT. NONETHELESS...WITH LOW LEVEL EASTERLY FLOW DURING THE AFTERNOON...A FEW STORMS SEEM LIKELY TO DEVELOP ACROSS THE CENTRAL MOUNTAIN CHAIN...THUS THE LACK OF QPF FROM THE MODELS SEEMS QUESTIONABLE. UPPER HIGH CONTINUES TO BUILD AND STRENGTHEN OVER THE STATE THROUGH EARLY NEXT WEEK. THOUGH...THERE ARE SOME HINTS THAT MONSOONAL FLOW WILL RETURN TO WESTERN NEW MEXICO AROUND THE WESTERN EDGE OF THE HIGH. 34 .AVIATION... LINGERING MVFR CIGS/VSBYS IN -SHRA AND -TSRA THROUGH 12Z MAINLY EASTERN PLAINS AND LINCOLN COUNTY. IN ADDITION...LCL MVFR/IFR CIGS/VSBYS DUE TO UPSLOPE LOW CLOUDS AND FOG ALONG EAST SLOPES OF CENTRAL MOUNTAIN CHAIN TIL 15Z-16Z. OTHERWISE...EXPECT SHRA AND TSRA TO REDEVELOP OVER THE HIGHER TERRAIN AROUND 18Z-19Z AND MOVE EAST TO SOUTHEAST...RESULTING IN WDLY SCT TO SCT MVFR CIGS/VSBYS OCCASIONALLY OBSCURING MOUNTAINS. AFT 19Z ALONG EAST SLOPES CENTRAL MOUNTAIN CHAIN...ADJACENT HIGH PLAINS AND SOUTHEAST PLAINS...ISOLD SEVERE STORMS MAY DEVELOP WITH LARGE HAIL AND WIND GUSTS OF 50KT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... LITTLE CHANGE IN THE WEATHER PATTERN TODAY THROUGH FRIDAY OR SATURDAY. NORTHWEST TO WEST WINDS ALOFT WILL CONTINUE TO BRING OCCASIONAL DISTURBANCES TO THE REGION AND SURFACE FRONTS WILL INVADE THE EAST...ALLOWING FOR LOW LEVEL MOISTURE TO SLOSH BACK AND FORTH THROUGH THE CENTRAL MOUNTAIN CHAIN AND INTO THE RIO GRANDE VALLEY. VENTILATION OVER PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS WILL RANGE FROM POOR TO FAIR TODAY DUE TO COOLER AND MORE STABLE CONDITIONS BEHIND A SURFACE BOUNDARY. LOW LEVEL EAST TO SOUTHEAST UPSLOPE WINDS WILL ENHANCE THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. IN THE FAR WEST...WESTERLIES MAY ALLOW LATE DAY HUMIDITIES TODAY AND FRIDAY TO FALL TO 15 PERCENT OR LESS...WHERE DRIER STORMS MAY BE FOUND. ANOTHER SURFACE FRONT DUE ON SATURDAY WILL BRING A REINFORCEMENT OF LOW LEVEL MOISTURE TO CENTRAL NEW MEXICO...BUT THE CENTER OF HIGH PRESSURE ALOFT WILL BE LOCATED OVER THE STATE...LEADING TO LOWER CHANCES FOR WETTING RAINS OVERALL. LATE DAY HUMIDITIES SHOULD UNDERGO A DECREASING TREND...WITH ONLY FAIR OVERNIGHT RECOVERIES IN THE WEST. SOME SUBTROPICAL MOISTURE COULD EVENTUALLY BLEED INTO WESTERN NEW MEXICO EARLY NEXT WEEK...BUT FORECAST MODELS SUGGEST THIS MOISTURE COULD BE DIRECTED MORE INTO ARIZONA. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUL 30 2009 NMZ501>540-311200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN SOUTHEASTWARD ACROSS THE PLAINS. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... STRONG THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST NEW MEXICO ON FRIDAY...WHERE SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR PORTIONS OF EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1231 PM MDT THU JUL 30 2009 NMZ512-517-518-301900- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 1231 PM MDT THU JUL 30 2009 ...LINE OF STRONG STORMS MOVING OVER NORTHERN SANTA FE COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM LOS ALAMOS TO POJOAQUE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHUPADERO... CUYAMUNGUE...EL RANCHO...JACONITA...NAMBE AND NAMBE PUEBLO. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 126 PM MDT THU JUL 30 2009 NMZ504-506-507-511-519-302030- ALBUQUERQUE METRO AREA-JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- 126 PM MDT THU JUL 30 2009 ...STRONG THUNDERSTORMS MOVING INTO THE FAR NORTHWEST CORNER OF BERNALILLO COUNTY AND INTO CENTRAL SANDOVAL COUNTY... AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF MARQUEZ AND 10 MILES WEST OF SAN YSIDRO. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PARADISE HILLS...RIO RANCHO...SAN YSIDRO...ZIA PUEBLO AND TOHAJIILEE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. BE ALERT FOR FAST FLOWING AND RISING WATER IN ARROYOS AND SMALL STREAMS NEAR THESE STORMS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
The Albuquerque radar (KABX), 99 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
6 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The security team at Los Alamos National Laboratory reported penny to nickel sized hail.
The hail was reported at the Bandelier National Monument.
Hail covered the ground.
A spotter estimated a wind gust of at least 80 mph, with sustained winds around 55 mph.
Several pieces of metal were blown off storefront facade near 2nd and Main Street as well as up to 8 inch diameter tree limbs broken off trees within a few blocks of the courthouse. This was reported by KRQE News Channel 13.
A tree fell on a mobile home, destroying its roof.
A mobile home, four miles east of Midway, was rolled over by strong winds.
A roof of a building sustained damage after being peeled back from damaging winds.
Flash flooding from Berrendo Creek created flows two to three feet deep over Brown Road. People were stranded on top of their cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176318, 176320, 176319, 176321, 176322, 176323, 176327, 176324, 176325, 176326, 176508, 176509, 176510.